Alert archive / South Dakota / High Wind Warnings in 2009
High Wind Warning 5, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind warning at May 12, 2009, 2:22 PM MDT for 9 counties in South Dakota. It took effect at May 13, 2009, 6:00 AM MDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2009, 2:22 PM MDT (20:22 UTC)
- In effect from
- May 13, 2009, 6:00 AM MDT
- Expired
- May 13, 2009, 7:35 PM MDT
- In force
- 14 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Custer County, SD, Haakon County, SD, Harding County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 59 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at May 12, 1:28 PM MDT, 54 minutes earlier.
Area forecast discussion, May 12, 1:28 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
128 PM MDT TUE MAY 12 2009
.DISCUSSION...19Z SURFACE ANALYSIS HAD WEAK TROUGH FROM NORTH
CENTRAL SD INTO SOUTHEAST WY. PRESSURE FALLS BEGINNING IN EARNEST
ACROSS EASTERN WY/MT AS 110KT JET STREAM RACES INTO WY. SURFACE
LOW DEVELOPING OVER CENTRAL WY. THIS LOW WILL MOVE ALONG
APPROACHING COLD FRONT...CURRENTLY IN CENTRAL MT/WESTERN WY.
MOISTURE POOLING ALONG THE FRONT WILL CONTRIBUTE TO 0.5-1KJ/KG
MLCAPE. LONG DRAWN-OUT HODOGRAPH FORECAST WITH PLENTY OF SHEAR.
CAP CURRENTLY HOLDING THINGS BACK...BUT DO EXPECT AS UPPER SUPPORT
NEARS AND THERMAL RIDGE BREAKS DOWN...CONVECTION WILL DEVELOP THIS
AFTERNOON. SLIGHT RISK OF SEVERE THUNDERSTORMS WITH A FEW
DISCRETE CELLS NORTHEAST OF LOW AND SQUALL LONG ALONG COLD FRONT.
WIND AND HAIL MAIN THREATS. ACTIVITY WILL MOVE AWAY FROM THE CWA
LATER TONIGHT AS SURFACE LOW DEEPENS TO 988MB IN NORTHEASTERN ND.
WEDNESDAY...STRONG SURFACE TROUGH DEVELOPS WEST OF LOW INTO MT
LATE TONIGHT AND RUSHES INTO THE CWA WEDNESDAY MORNING. 900MB
GEOSTROPHIC WINDS NEAR 75KTS WITH 5-7MB/3HR PRESSURE RISES BEHIND
IT. 850-700MB WINDS LINED UP NICELY WITH 40-60KT WINDS. LOOKS LIKE
A CLASSIC HIGH WIND EVENT FOR NORTHWESTERN SD. WILL HOIST WARNINGS
AND ADVISORIES WITH AFTERNOON PACKAGE. BACKWASH MOISTURE WILL
LIKELY RESULT IN A FEW SHOWERS. CHILLY HIGHS WITH GOOD COLD AIR
ADVECTION.
WEDNESDAY NIGHT...SURFACE HIGH PRESSURE SETTLES OVER THE CWA
WITH CLEARING SKIES AND LITTLE WIND BY MORNING. WIDESPREAD
FROST/FREEZE POSSIBLE.
THURSDAY...WARM AIR ADVECTION BEGINS ANEW AS FLAT RIDGE MOVES OVER
THE NORTHERN PLAINS.
EXTENDED...COLD FRONT EXITS THE AREA EARLY FRIDAY WITH A FEW SHOWERS
AND THUNDERSTORMS EXPECTED IN CYCLONIC FLOW ALOFT. UPPER RIDGE
BUILDS OVER THE WESTERN CONUS FOR THE WEEKEND INTO EARLY NEXT
WEEK...BRINGING DRY CONDITIONS AND A WARMING TREND.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA
THIS AFTERNOON AND EVENING. WINDS WILL BE VARIABLE AND GUSTY NEAR
THE THUNDERSTORMS...AND VIS MAY DROP TO IFR LEVELS IN HEAVER PRECIP.
CIGS OVER MOST LOCATIONS WILL REMAIN VFR...THOUGH SOME AREAS OF MVFR
CIGS WILL BE POSSIBLE TONIGHT OVER PARTS OF NORTHEAST WYOMING...THE
BLACK HILLS...AND NORTHWEST SOUTH DAKOTA. A VERY STRONG COLD FRONT
WILL MOVE THROUGH THE NORTHERN PLAINS OVERNIGHT INTO WEDNESDAY
MORNING...BRINGING VERY STRONG WEST TO NORTHWEST WINDS OF 30 TO 50
MPH WITH SOME HIGHER GUSTS FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/
WEDNESDAY FOR BENNETT-HERMOSA FOOT HILLS-JACKSON-MELLETTE-
SHANNON-TODD-TRIPP.
HIGH WIND WARNING FROM 6 AM TO 6 PM MDT WEDNESDAY FOR BUTTE-
CUSTER CO PLAINS-HAAKON-HARDING-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID
CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
ZIEBACH.
WY...HIGH WIND WARNING FROM 6 AM TO 6 PM MDT WEDNESDAY FOR
NORTHEASTERN CROOK.
&&
HELGESON/RUDGEHazardous weather outlook, May 12, 5:00 AM MDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 500 AM MDT TUE MAY 12 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-131300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 500 AM MDT (600 AM CDT) TUE MAY 12 2009 ...HIGH WIND WATCH IN EFFECT ON WEDNESDAY FOR THE PLAINS OF NORTHWEST AND WEST CENTRAL SOUTH DAKOTA ALONG WITH THE NORTHERN AND EASTERN FOOTHILLS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE THROUGH THE AREA TODAY INTO TONIGHT WITH THUNDERSTORMS DEVELOPING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING OVER WESTERN AND CENTRAL SOUTH DAKOTA...ALONG WITH OVER NORTHEAST WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY MORNING...NORTHWEST WINDS WILL INCREASE TO 25 TO 45 MPH WITH GUSTS TO AROUND 55 MPH...WITH THE STRONGEST WINDS OVER NORTHWEST AND WEST CENTRAL SOUTH DAKOTA. THE WINDS WILL CONTINUE THROUGH THE DAY BEFORE DIMINISHING LATE IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 12, 1:46 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 146 PM MDT TUE MAY 12 2009 WYZ054-056-057-071-122045- NORTHEASTERN CROOK-NORTHERN CAMPBELL-WESTERN CROOK- WYOMING BLACK HILLS- INCLUDING THE CITIES OF...LIGHTNING FLAT AND ROCKYPOINT 146 PM MDT TUE MAY 12 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 146 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 10 MILES WEST OF ROCKYPOINT...OR 35 MILES SOUTH OF BROADUS... AND WAS MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... ROCKYPOINT... LIGHTNING FLAT... HELGESON
Local storm report, May 12, 2:13 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
213 PM MDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 8 NW ROCKYPOINT 44.99N 105.20W
05/12/2009 E0.88 INCH CAMPBELL WY TRAINED SPOTTER
0200 PM HAIL 4 N ROCKYPOINT 44.96N 105.10W
05/12/2009 E1.00 INCH CAMPBELL WY PUBLIC
&&
MERICKSOThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:27 AM MDT | High Wind Watch | UNR | Butte, Harding, Lawrence, Meade, Pennington, Perkins | 11 hr |
| May 12, 2:22 PM MDT | Wind Advisory | UNR | Bennett, Custer, Fall River, Jackson, Mellette, Oglala Lakota and 2 more | 29 hr |
| May 12, 4:14 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding, Meade, Perkins | 61 min |
| May 12, 4:57 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Perkins, Ziebach | 78 min |
| May 12, 5:08 PM MDT | Tornado Warning | UNR | Meade, Perkins, Ziebach | 52 min |
| May 12, 5:37 PM MDT | Tornado Warning | UNR | Ziebach | 24 min |
| May 12, 5:51 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 38 min |
| May 12, 5:57 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Mellette, Todd | 63 min |
| May 12, 1:51 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 39 min |
| May 12, 2:34 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 43 min |
Nearby
High Wind Warnings in South Dakota, 2009High Wind Warnings in Wyoming, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.